If you’re taking medicine to lower your cholesterol, there may be times when it makes you feel less than your best. Like all medications, these drugs can cause side effects. If they do, the problems are mild. In many cases, they go away after you take the drug for a while.Some problems, though, can be severe.
Tell your doctor how your medicine makes you feel. Often, there are ways you can handle these side effects and still get the help you need for your cholesterol.
How Medicine Can Make You Feel
Common side effects of cholesterol drugs include:
- Stomach cramps
- Muscle soreness, pain, or weakness
- Problems sleeping
- Rash or flushed skin
More Severe Problems
Statins are one of the most commonly prescribed drugs in the U.S. and are known to lower a person's risk for stroke and heart attack. But for some people they can cause severe side effects like muscle damage and liver damage. Rarer side effects may include dark-colored urine, urinary tract infections, increased blood sugar or type 2 diabetes, and memory loss or confusion. It’s unclear why these issues happen. Your doctor may test your liver while you take statins to see if you’re having liver problems.
Muscle pain is the problem people on statins report most often. Doctors aren’t sure why it happens.
How to Handle Side Effects
Don’t stop taking your cholesterol drugs even if they don’t make you feel great. Instead, talk to your doctor. There are a few ways she might be able to help you feel better:
Take a brief break. If you have muscle pain, your doctor may tell you to stop taking your drug for a short time and then start it again within a month. The time off can show if your medicine is causing the pain or if it’s due to another problem.
Check your other meds. If you take cholesterol drugs and other medicines, you might be more likely to have side effects. Tell your doctor about everything you take, including prescription drugs, over-the-counter meds, and supplements.
Get a lower dosage. Your doctor may try to reduce how much of your medicine you take. You might also be able to take a pill every other day instead of daily.
Switch treatments. If your side effects are too hard to handle, you might be able to try a different statin such pravastatin (Pravachol) and rosuvastatin (Crestor, Ezallor Sprinkle), which are less likely to cause muscle aches.The cholesterol drug ezetimibe (Zetia) may allow you to take a lower statin dose and thereby help relieve your muscle pain, for example.
Consider OTC treatments. Statins may lower levels of a substance in your muscles called coenzyme Q10, and that can cause pain. You may try taking CoQ10 supplements to get relief. Another option, L-carnitine, might help, too. But always talk to your doctor before you start taking any medicine, even ones you buy without a prescription.